Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 28, 2015Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 28, 2015, 4:56 PM CDT for Lyman County, South Dakota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2015, 4:56 PM CDT (21:56 UTC)
Expired
May 28, 2015, 5:45 PM CDT
In force
49 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 209 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:10 PM CDTHAIL 16 Se Reliance, SDMANY QUARTER SIZED HAIL STONES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2015-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2015-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS53 KABR 282156
SVRABR
SDC085-282245-
/O.NEW.KABR.SV.W.0009.150528T2156Z-150528T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
456 PM CDT THU MAY 28 2015

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 545 PM CDT

* AT 456 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF DUDE RANCH...OR 12 MILES SOUTHWEST OF CHAMBERLAIN...MOVING NORTH
  AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE FRANCIS CASE AROUND 500 PM CDT.
  DUDE RANCH AROUND 505 PM CDT.
  RELIANCE AROUND 510 PM CDT.
  COUNSELOR CREEK BOAT ACCESS AREA AROUND 530 PM CDT.
  LAKE SHARPE AROUND 535 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4368 9962 4374 9962 4374 9964 4375 9964
      4407 9955 4398 9936 4369 9945 4368 9947
      4366 9946 4363 9947
TIME...MOT...LOC 2156Z 197DEG 32KT 4373 9954 

HAIL...1.00IN
WIND...60MPH
 
$$

PARKIN
1 follow-up statement
958 
WWUS53 KABR 282244
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
544 PM CDT THU MAY 28 2015

SDC085-282253-
/O.EXP.KABR.SV.W.0009.000000T0000Z-150528T2245Z/
LYMAN SD-
544 PM CDT THU MAY 28 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LYMAN COUNTY WILL
EXPIRE AT 545 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4368 9962 4374 9962 4374 9964 4375 9964
      4407 9955 4398 9936 4369 9945 4368 9947
      4366 9946 4363 9947
TIME...MOT...LOC 2242Z 197DEG 32KT 4373 9954 

$$

SERR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:21 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 28, 3:21 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
321 PM CDT THU MAY 28 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 320 PM CDT THU MAY 28 2015

NOT MUCH CHANGE OVERALL FROM PREVIOUS FORECAST...AND NOT MUCH TO ADD
TO PREVIOUS UPDATE AND EARLY MORNING DISCUSSION. PEAK MLCAPE VALUES
CENTER NEAR ABERDEEN AT AROUND 2500J/KG AND WE ARE ALREADY SEEING A
FEW WEEK UPDRAFTS DEVELOP. THIS IS WELL AHEAD OF THE COLD
FRONT...AND ALSO IS IN LINE WITH HIGH RES GUIDANCE WHICH DEPICTS
RATHER SCATTERED/UNORGANIZED CONVECTION THANKS TO POOR UPPER FORCING
AND LACK OF A DEFINED SURFACE BOUNDARY. BETTER DYNAMICS DEVELOP
TONIGHT WITH A MINOR Q VECTOR BULLSEYE NEAR THE RIGHT ENTRANCE
REGION OF A WEAK JET. BY THAT POINT...LOW LEVEL FORCING IS MUCH MORE
LIMITED...SO ANTICIPATE A CONTINUATION OF WEAK SHOWERS/STORMS. THE
ONLY ISSUE IS THE WEAK WIND FIELD AT THE SURFACE AND ALOFT...WHICH
SUGGEST A SLOW STORM MOTION. WILL KEEP MENTION OF HEAVY RAIN FOR
PORTIONS OF CENTRAL/EASTERN SD.

CANADIAN HIGH PRESSURE UNDERCUTS THE UPPER TROF BY MORNING...PUSHING
SHOWERS SOUTH. THE COMBINATION OF A 7MB/6HR PRESSURE INCREASE AND A
10MB GRADIENT NE TO SW ACROSS THE STATE...ALONG WITH 850MB
TEMPERATURES FALLING FROM 14C AT 06Z TO AROUND 4C BY 21Z WILL RESULT
IN CHILLY/BREEZY CONDITIONS FOR FRIDAY. WINDS WILL WEAKEN RAPIDLY
SATURDAY AM AS A RIDGE AXIS MOVES OVERHEAD. GUIDANCE HAS
TEMPERATURES FALLING INTO THE UPPER 30S TO AROUND 40 SO MAY HAVE TO
MENTION FROST IN FUTURE UPDATES. VERY LIMITED TEMPERATURE RECOVERY
FOR SATURDAY THANKS TO NORTHEAST FLOW.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
ISSUED AT 320 PM CDT THU MAY 28 2015

THE LONG TERM PERIOD WILL REMAIN FAIRLY ACTIVE ACROSS THE REGION AS
ENERGY MOVES OVER THE NORTHERN PLAINS EVERY DAY OR SO. HOWEVER AS WE
HEAD TOWARD EARLY NEXT WEEK THE MODELS ADVECT A PRETTY HEALTHY EML
EAST OFF THE WESTERN HIGHS PLAINS.  SO PART OF THE PERIOD MAY BE
CAPPED.  COOLER MID LEVEL TEMPS ENTER THE PICTURE AS TROFFING EDGES
EAST INTO THE FORECAST AREA BY LATE WEEK.  THATS WHEN RAIN CHANCES
SHOULD BE THE GREATEST.  TEMPERATURES WILL START THE PERIOD A LITTLE
UNDER NORMAL...BUT THEN TREND TOWARD NORMAL OR EVEN ABOVE
NORMAL BY EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1241 PM CDT THU MAY 28 2015

SCATTERED STORMS ARE EXPECTED TO FORM OVER THE REGION BY LATE
AFTERNOON AND THEN PERSIST INTO THE EVENING. OUTSIDE OF STORMS
IT WILL BE VFR. LATE TONIGHT MVFR/IFR CIGS ARE EXPECTED TO ADVECT
INTO THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, May 28, 4:32 AM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
432 AM CDT THU MAY 28 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
432 AM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATER THIS AFTERNOON
AND PERSIST INTO THE EVENING HOURS. A FEW OF THESE STORMS COULD
BECOME STRONG TO SEVERE WITH HAIL AND GUSTY WINDS THE MAIN
THREATS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN ACTIVE WEATHER PATTERN IS LOOKING MORE LIKELY BY EARLY NEXT
WEEK...WITH CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON INTO
EARLY EVENING ACROSS PORTIONS OF THE FORECAST AREA.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 5:22 PM CDTSevere Thunderstorm WarningABRDewey38 min
May 28, 5:59 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Spink14 min
May 28, 6:13 PM CDTSpecial Weather StatementABREdmunds47 min
May 28, 6:16 PM CDTSpecial Weather StatementABRDewey44 min
May 28, 6:49 PM CDTSevere Thunderstorm WarningABREdmunds41 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.